What are the possible risks and side-effects of steroid injections?
Most people have steroid injections without any side-effects. They can be a little uncomfortable at the time of injection but many people find that they're not as bad as they had feared.
Occasionally people notice a flare-up in their joint pain within the first 24 hours after an injection. This usually settles by itself within a couple of days, but taking simple painkillers like paracetamol will help.
The risk of side-effects is greatest with the stronger mixtures. The mildest mixture is hydrocortisone. Methylprednisolone and triamcinolone are stronger and tend to be less soluble (dissolve less easily), so they stay in your joint for longer.
Injections can occasionally cause some thinning or changes in the colour of the skin at the injection site, particularly with stronger preparations. In very rare cases an injection of steroids into the muscle can lead to an indentation in the skin around the area.
Very rarely you may get an infection in the joint at the time of an injection. If your joint becomes more painful and hot you should see your doctor immediately, especially if you feel unwell.
People are often concerned about the possibility of other steroid-related side-effects such as weight gain. One of the advantages of steroid injections compared to tablets is that often the dose can be kept low. This means that these other side-effects are very rare unless injections are given frequently (more than a few times per year).
Other possible side-effects are facial flushing and temporary changes in women's periods and changes in mood – you may feel very high or very low.
Changes in mood may be more common in people with a previous history of mood disturbance. If you're worried please discuss this with your doctor.
It's also usual to see a rise in blood sugar levels for a few days after the injection if you have diabetes.